Hail, Dawson
- When
- May 26, 4:27 PM CST
- Where
- Dawson County, 6 mi ESE of Cozad
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.837, -99.864
Severe thunderstorms affected portions of south central Nebraska, south of Interstate 80, during the late evening hours of the 26th. Initial thunderstorm development for this event occurred well west of the area across NW Kansas and SW Nebraska during the late afternoon hours, in which several supercells developed in the vicinity of a low pressure, warm front, and dry line triple point.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms affected portions of south central Nebraska, south of Interstate 80, during the late evening hours of the 26th. Initial thunderstorm development for this event occurred well west of the area across NW Kansas and SW Nebraska during the late afternoon hours, in which several supercells developed in the vicinity of a low pressure, warm front, and dry line triple point. This is where the most severe weather, including tornadoes, occurred. Other, generally weaker, thunderstorms developed along a SW to NE line through Dawson County between 5-6PM CDT. Only marginally severe hail was reported there. The primary supercells approached far western portions of Furnas County between 7-8PM CDT, but by this time, they had weakened significantly and were no longer producing severe weather. The original Dawson County activity re-strengthened during the late evening hours, and ended up producing a narrow swath of damaging wind gusts from Phelps County eastward into Adams County. Wind gusts of 60-70 MPH were reported along with damage to an irrigation pivot. This activity weakened as it approached Hastings shortly after 9PM CDT. Additional thunderstorms developed between 9-10PM CDT in conjunction with an increasing low level jet. This activity focused across far southern Nebraska, but any severe weather remained further south across north central Kansas.
Overall, this event was less impactful than forecast. Much of south central Nebraska south of Interstate 80 and west of Highway 281 was included in a Moderate Risk in the SPC Day 1 Convective Outlook. A potent upper level disturbance provided strong deep layer shear, but combination of weaker instability (caused by convection earlier in the day) and slower upper disturbance led to the majority of severe convection to occur south and west of south central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 3:02 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 402 PM CDT Wed May 26 2021 .DISCUSSION...(This evening through Wednesday) Issued at 400 PM CDT Wed May 26 2021 Currently through tonight... Shower and thunderstorm activity has started up a bit sooner than I expected 24 hours ago (cloud cover too), with a narrow band of mainly showers passing through north-northeast portions of the CWA...while scattered stronger storms extend from southwestern NE into central KS. Aloft, the main upper level low continues to spin over portions of the Nrn Rockies with it southward extending trough axis. Likely a more subtle wave out ahead of the main system helping drive the current activity in the area, along with increased lower-mid level warmer air/moisture advection from SE- NW through central KS/western NE. At the sfc, winds across the CWA have gradually transitioning from east-northeasterly to more southeasterly with time, as low pressure deepens over the High Plains. The warm frontal boundary generally extends our far south- southwestern bit of the CWA, generally from far northeastern CO roughly following the I-70 corridor into central/eastern KS (where the strongest storms currently are). SPC meso page and what CU can be seen in satellite imagery showing where the corridor of better instability extends, nosing into far NWrn NE peaking around 1500 j/kg, with a few thousand across much of KS (esp south of I-70). Across our north- northeastern counties, easterly winds have lingered longer and dewpoints haven't changed much out of the upper 40s-lower 50s, as a result currently instability diminishes fairly quickly the further N- NE you go. The warm front isn't exactly racing northward this afternoon, surely hindered some by the increased cloud cover. No shortage of deeper layer shear in place across the area, and having the easterly component in the lower levels helping with increased lower level shear. Models have struggled with the earlier start to thunderstorms, definitely not helping with confidence going forward with this initial activity. Models vary from only isolated (if any?) activity potentially developing anywhere along the warm frontal boundary, primarily a concern for our western/southern areas, a few others are more widespread by 00Z or so. The primary more widespread concern still remains with the activity that moves in from the west, with thunderstorms developing over the High Plains driven more by the upper level system, evolving into an MCS as it approaches/moves through the area later this evening. Expecting activity to push east- southeast overnight, following the main instability axis (which will continue to gradually shift north and increased lift/convergence along a stronger LLJ. Any additional isolated activity that develops this afternoon/evening ahead of the main MCS later on would have the greater concern for the larger hail and tornadoes, especially storms anchored on the sfc warm front. With time, the main threat is expected to transition to more damaging straight line winds. Heavy rain will be a concern throughout the entire event, and debated issuing a Flash Flood Watch. We've been pretty dry the past few days, and feel that the overall progressive nature that has been shown by models the past few days will help keep any flooding issues from being widespread...but any storms that do set up/train over the same area for any extended period of time will have the potential to drop a few inches of rain. If anything, the models have trended a bit faster with the end time of activity later tonight, with many models showing very little at/after 12Z Thursday. While the main MCS may make decent time across the CWA tonight, remain concern with the potential for lingering new development on the backside, tied closer to any lagging sfc/elevated boundary and elevated instability...so remain plenty generous with PoPs in the 09-12Z period. Thursday and Friday... Models are in pretty good agreement showing the main upper low making its way across the Dakotas during the daytime hours, but any increased lift and resulting precip is expected to be focused east- southeast of the CWA. While I did trend PoPs back, am likely still a touch slow with the diminishment of PoPs during the morning hours. Things dry out, but it's not going to be what anyone would call an overly nice day. Sky cover diminishes...for most...but lower level cloud cover may be slow to depart NNErn areas (if it does at all) during the daytime hours. The sfc cold front accompanying the upper low swings through during the first half of the day, ushering in gusty NWrly winds CWA-wide. Confidence in highs is not high, there is a decent range in models/guidance, but did lower forecast highs a bit. Have mid-60s in the north to mid-70s in the south...could see this gradient ending up being larger. For Friday, the forecast remains dry, with the area sitting in more northwesterly upper level flow in the wake of this latest system. Lighter winds are expected as a sfc ridge passes through, turning more east then southeasterly with time. The cooler air mass in place looks to keep afternoon highs in the 60s. Some guidance suggest lows in the 30s will be possible Thursday night- Friday AM, but at this point it looks like enough clouds will be around to keep it from dropping that low. Saturday through Tuesday... With the more pressing issues in the short term, little time was spent on the extended periods, and no changes were made to the NBM. Models continue to show the potential for a continued zonal/progressive upper level pattern across the region, with periodic preciptiation chances. The overall threat for thunderstorms (and severe weather) is diminished...as this mid week system really pushes the better instability outside of the CWA. The overall cooler temps remain in place, with highs each day still in the 60s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1228 PM CDT Wed May 26 2021 Line of strong/severe thunderstorms pushing through the region this evening/tonight is the primary concern for this TAF period. Think the next few hours will overall be quiet, but will be keeping an eye on the activity currently ongoing over portions of western KS. Models not handling this activity well, so confidence in just how things evolve isn't the highest. Models still in fairly good agreement showing an MCS pushing through mid-late evening, decided to put in a couple hours of prevailing VRB gusty winds as it moves through. Storm chances will linger through the overnight hours, ending closer to 12Z Thurs. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 422 PM CDT Wed May 26 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 422 PM CDT Wed May 26 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Strong to severe thunderstorms will remain a concern across the outlook area through tonight. With the strongest storms, damaging wind gusts up to 75 MPH, large hail up to the size of baseballs, and a few tornadoes will be possible. Widespread rainfall totals of 1 to 3 inches are also possible, which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few lingering non-severe thunderstorms remain possible Thursday morning, mainly for areas east of Highway 281. Saturday through Tuesday, periodic thunderstorm chances remain in the forecast across the outlook area. While the overall threat for thunderstorms and severe weather is on the low side, there will be the potential for multiple chances of heavy rain, and flooding could become more of a concern late in the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected through tonight. Reports of rainfall amounts, damaging wind gusts, hail of any size, as well as funnel clouds or tornadoes would all be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 341 PM CDT Wed May 26 2021 KSZ018-262115- Osborne KS- 341 PM CDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL 415 PM CDT... At 340 PM CDT, Doppler radar was tracking a severe thunderstorm south of Waldo and Luray, or 12 miles northeast of Russell, moving north at 30 mph. Quarter size hail and winds in excess of 60 mph will be possible with this storm. People in southern Osborne County should monitor the weather situation closely. A warning may be needed if the storm maintains strength as it moves into the area. Be ready to seek shelter if severe weather threatens. LAT...LON 3923 9895 3925 9858 3913 9860 3913 9891 TIME...MOT...LOC 2040Z 166DEG 28KT 3905 9876 Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
459 PM CDT Wed May 26 2021
NEZ060-262245-
Dawson NE-
459 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 545
PM CDT...
At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cozad to 6 miles northeast of Stockville.
Movement was northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Cozad and Willow Island around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4099 10022 4105 10009 4105 9974 4094 9957
4070 9999 4070 10022
TIME...MOT...LOC 2158Z 234DEG 40KT 4080 10003 4061 10031
PfannkuchSpecial Weather Statement National Weather Service Hastings NE 524 PM CDT Wed May 26 2021 NEZ060-262300- Dawson NE- 524 PM CDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL 600 PM CDT... At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over Farnam, or 20 miles east of Curtis, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations also impacted include... Willow Island and Cozad. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4101 10023 4085 9985 4070 10002 4070 10022 TIME...MOT...LOC 2224Z 221DEG 18KT 4075 10016 Pfannkuch
The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A wind gust of 65 MPH was measured by a mesonet station located 3 miles east-northeast of Axtell.
Outflow wind gusts estimated to be near 70 MPH damaged an irrigation pivot.
A wind gust of 59 MPH was measured by a mesonet station located 5 miles south-southwest of Elm Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952057, 952059, 952060, 952061.